Economics at your fingertips  

Optimal Dynamic Nonlinear Income Taxes with No Commitment

Marcus Berliant () and John Ledyard

Journal of Public Economic Theory, 2014, vol. 16, issue 2, 196-221

Abstract: We wish to study optimal dynamic nonlinear income taxes. Do real-world taxes share some of their features? What policy prescriptions can be made? We study a two-period model, where the consumers and government each have separate budget constraints in the two periods, so income cannot be transferred between periods. Labor supply in both periods is chosen by consumers. The government has memory, so taxes in the first period are a function of first-period labor income, whereas taxes in the second period are a function of both first- and second-period labor incomes. The government cannot commit to future taxes. Time consistency is thus imposed as a requirement. The main results of the paper show that time-consistent incentive-compatible two-period taxes involve separation of types in the first period and a differentiated lump-sum tax in the second period, provided that the discount rate is high or utility is separable between labor and consumption. In the natural extension of the Diamond ([DIAMOND, P., 1998]) model with quasi-linear utility functions to two periods, an equivalence of dynamic and static optimal taxes is demonstrated, and a necessary condition for the top marginal tax rate on first-period income is found.

Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (13) Track citations by RSS feed

Downloads: (external link) (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Optimal Dynamic Nonlinear Income Taxes with No Commitment (2011) Downloads
Working Paper: Optimal Dynamic Nonlinear Income Taxes with No Commitment (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=1097-3923

Access Statistics for this article

Journal of Public Economic Theory is currently edited by Rabah Amir, Gareth Myles and Myrna Wooders

More articles in Journal of Public Economic Theory from Association for Public Economic Theory Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2018-10-06
Handle: RePEc:bla:jpbect:v:16:y:2014:i:2:p:196-221